New Mexico, 2018Flash Flooding and Damaging Winds in New Mexico, July 23, 2018
July 23, 2018 · NWS ABQ · 5 events in 5 counties and zones
An unseasonably strong upper level high pressure center that plagued New Mexico with record heat and a significant decrease in the coverage of showers and thunderstorms drifted west toward eastern Arizona on the 23rd. Meanwhile, a strong back door frontal boundary shifted southwest across the eastern plains and into the Rio Grande Valley during the early morning hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unseasonably strong upper level high pressure center that plagued New Mexico with record heat and a significant decrease in the coverage of showers and thunderstorms drifted west toward eastern Arizona on the 23rd. Meanwhile, a strong back door frontal boundary shifted southwest across the eastern plains and into the Rio Grande Valley during the early morning hours. Deeper moisture combined with strong afternoon heating and weak steering flow generated widespread showers and thunderstorms. Several of these storms produced torrential rainfall amounts of two to three inches in about one hour. Significant flash flooding impacted Santa Fe where one observer reported a record 3.10 inches of rainfall. Water rescues occurred in many parts of the city as streets turned into rivers. Another strong storm that impacted the area along U.S. Highway 550 produced flash flooding and the closure of Paseo del Volcan in Rio Rancho. Severe outflow wind gusts also occurred with several of these storms. Springer, Las Vegas, and Moriarty all reported peak wind gusts near 60 mph with very heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 23, 3:58 PM MST, 37 minutes earlier.
Area forecast discussion, Jul 23, 3:58 PM MST, 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
458 PM MDT Mon Jul 23 2018
.AVIATION...
00Z TAF CYCLE
Upper high center over central NM at 23Z will drift to the west
during the next 24 hrs. Sct to nmrs showers and tstms will continue
to rotate around the high over NM through 24/06Z and possibly until
24/12Z, with the bulk of the showers and storms ending up over ne and
east central NM, where the focus for the stronger storms with hail,
gusty outflow winds to 45kt and heavy rainfall are expected. Expect brief
mt obscurations due to MVFR/IFR cigs/vsbys in the stronger storms
areawide. Local MVFR cigs possible along the east slopes of the
Sangre de Cristo mts around 24/06Z-13Z. An east wind into KABQ is
expected to redevelop with gusts to around 35kt, but timing/strength
is a little uncertain due to exactly how convection continues to
develop this evening.
&&
.PREV DISCUSSION...237 PM MDT Mon Jul 23 2018...
.SYNOPSIS...
An active, unsettled weather pattern through at least next weekend. A
strong back door cold front has delivered fresh, low level moisture
to eastern and central NM. This will result in widespread showers and
thunderstorms over much of the area, but especially from the central
mountains east to the TX border. Severe weather is possible in the
northeast today and Tuesday. Flash flooding will be a concern each
day, especially on recent burn scars.
&&
.DISCUSSION...
Despite a large high pressure area centered over western NM showers
and thunderstorms have erupted over the western and northern
mountains this afternoon, thanks to a fresh supply of low level
moisture in the wake of last nights back door cold front. The front
made it to the Continental Divide this morning. Showers and storms
will continue to develop over the west and central areas through this
afternoon, spilling into the northeast and east central areas this
evening. Flash flooding will be a concern, primarily over the
northern mountains. Isolated severe weather will impact the
northeast.
Pretty much a carbon copy for tomorrow with scattered to numerous
showers and thunderstorms in the afternoon into the night, favoring
the northern mountains. Isolated severe weather is again possible in
the northeast, while local flash flooding is possible, the biggest
threat probably in the northern mountains again.
Not much change for Wednesday with the best chances of showers and
storms from the central mountains eastward. A back door cold front
will renew the low level moisture Wednesday night into Thursday.
Thursday will be very active, with Friday and the weekend backing off
just a little. The threat for flash flooding will continue, actually
becoming an even bigger concern from late week through the weekend,
due to antecedent conditions potentially being much wetter. Isolated
severe weather cannot be ruled out midweek through next weekend, but
the bigger story will be the heavy rain.
CHJ
&&
.FIRE WEATHER...
The back door cold front that raced through the state overnight has
replenished low level moisture across the area. As a result, a
better crop of showers and thunderstorms have developed across the
northern and western mountains. Storms across the west will move
slowly toward north, while storms across the north will move toward
the east and southeast around 5 to 10 mph through the evening. Much
of the thunderstorm activity through tonight will favor the
northeast quarter of the state as storms roll off the northern
mountains. Any storm will be capable of frequent lightning, small
hail, strong outflow winds, heavy rain and flash flooding. Burn
scars will be the most susceptible to flash flooding.
Another strong gap wind is expected tonight across the Rio Grande
Valley which will again push moisture westward. The upper level high
that has been centered over NM will also shift westward. The
combination of these will lead to another active day on Tuesday.
This active shower and thunderstorm period will continue through the
end of the week, and perhaps into next week thanks to several
disturbances rounding the high and associated moist boundaries
shifting into NM. Thus, look for temperatures to trend downward,
closer to normal July values, while humidity values trend upward.
Ventilation rates will generally be good to excellent, though
pockets of poor ventilation are possible in areas of persistent
convection.
34
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight for the following
zones... NMZ511>515-518-527>529.
&&
Hazardous weather outlook, Jul 23, 2:34 AM MST, 14 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
334 AM MDT Mon Jul 23 2018
NMZ501>540-241100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
334 AM MDT Mon Jul 23 2018
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Scattered to numerous thunderstorms are expected today across the
northern mountains through the overnight. Storm motions will be slow
and rainfall could become heavy. This may lead to localized areas of
flash flooding, especially over and near recent and older burn
scars. Isolated locations may receive up to 2 inches of rainfall. A
few storms may also produce small hail and wind gusts to 50 mph.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Scattered to numerous thunderstorms are expected each afternoon
into the weekend. Storm motions will be slow and rainfall could
become heavy. This may lead to localized areas of flash flooding,
especially over and near recent and older burn scars. Isolated
locations may receive up to 2 to 3 inches of rainfall. A few storms
may also produce small hail and wind gusts to 50 mph.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.
24
In the hours before
Special weather statement, Jul 23, 12:40 PM MST, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
140 PM MDT MON JUL 23 2018
NMZ515-232015-
East Slopes Sangre de Cristo Mountains-
140 PM MDT MON JUL 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MORA COUNTY UNTIL
215 PM MDT...
At 139 PM MDT, Doppler radar was tracking a strong thunderstorm near
Chacon, or 17 miles southeast of Taos, moving southeast at 5 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Coyote Creek State Park.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3621 10518 3609 10529 3624 10539 3626 10536
3626 10534
TIME...MOT...LOC 1939Z 301DEG 4KT 3623 10534
33Special weather statement, Jul 23, 12:49 PM MST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
149 PM MDT MON JUL 23 2018
NMZ512-514-232015-
West Slopes Sangre de Cristo Mountains-Southern Sangre de Cristos
above 9500 feet-
149 PM MDT MON JUL 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SAN MIGUEL COUNTY UNTIL
215 PM MDT...
At 149 PM MDT, Doppler radar was tracking a strong thunderstorm over
Tererro, or 18 miles east of Santa Fe. This storm was nearly
stationary.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Tererro and Cowles.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3579 10572 3582 10566 3573 10553 3565 10565
TIME...MOT...LOC 1949Z 301DEG 4KT 3577 10564
33
Special weather statement, Jul 23, 1:57 PM MST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
257 PM MDT MON JUL 23 2018
NMZ527-232130-
Raton Ridge/Johnson Mesa-
257 PM MDT MON JUL 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLFAX COUNTY UNTIL
330 PM MDT...
At 257 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Sugarite, or 10 miles east of Raton, moving east at 10
mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern Colfax
County.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3681 10402 3683 10430 3686 10431 3687 10433
3699 10435 3700 10431 3699 10405
TIME...MOT...LOC 2057Z 264DEG 8KT 3693 10425
33Special weather statement, Jul 23, 4:11 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
511 PM MDT MON JUL 23 2018
NMZ527-528-232345-
Far Northeast Highlands-Raton Ridge/Johnson Mesa-
511 PM MDT MON JUL 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLFAX COUNTY UNTIL
545 PM MDT...
At 511 PM MDT, Doppler radar was tracking a strong thunderstorm over
Maxwell, or 11 miles north of Springer, moving southeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Springer and Maxwell.
This includes Interstate 25 between Mile Markers 413 and 434.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3646 10473 3666 10451 3647 10426 3625 10446
TIME...MOT...LOC 2311Z 324DEG 16KT 3653 10453
33
Thunderstorm Wind, Colfax
- When
- July 23, 4:35 PM MST to 4:39 PM MST
- Where
- Colfax County, 2.17 mi NW of Springer
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.380, -104.620
Small tree limbs broken from 60 mph winds near Springer.
Thunderstorm Wind, San Miguel
- When
- July 23, 6:38 PM MST to 6:48 PM MST
- Where
- San Miguel County, (Lvs)las Vegas Airport
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.660, -105.140
The Las Vegas airport reported a peak wind gust to 60 mph.
Flash Flood, Santa Fe
- When
- July 23, 7:00 PM MST to 8:00 PM MST
- Where
- Santa Fe County, 3.48 mi NW of Canada de Los Alamos to 2.43 mi SSE of (Saf)santa Fe Muni Airport
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Reported by
- Emergency Manager
- Coordinates
- 35.632, -105.918
Torrential rainfall resulted in significant flash flooding around Santa Fe. A total of 10 roadways were closed due to flood debris and high water. Local emergency services responded to five swift water rescues. A total of 100 homes experienced damage from flood waters, of which 33 saw major damage and 6 were completely destroyed. Flood waters inundated the basement of the county courthouse. Over 2,000 books were destroyed by water at the La Farge library in Santa Fe. Flash flooding also occurred along Cienega Creek resulting in damage to several homes in La Cienega. A shelter was set up at the Genoveva Chavez Community Center. Damage amounts are a rough estimate.
Thunderstorm Wind, Torrance
- When
- July 23, 7:15 PM MST to 7:20 PM MST
- Where
- Torrance County, Moriarty Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 34.980, -106.000
Moriarty airport reported a peak wind gust to 58 mph.
Flash Flood, Sandoval
- When
- July 23, 8:00 PM MST to 9:00 PM MST
- Where
- Sandoval County, 2.51 mi NW of Bernalillo to 2.85 mi NW of Bernalillo
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 35.347, -106.589
Paseo del Volcan closed at U.S. 550 due to flooding.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in California, July 23 to 31, 20189 deaths · 22 injured · $1.6 billion · 134 kt wind · 3 events
- Excessive Heat in Arizona, July 23 to 25, 20181 death · 12 injured · 17 events
- Excessive Heat in Arizona, July 23 to 25, 20181 death · 2 injured · 2 events
- Wildfire in California, July 23 to 26, 20183 injured · $500,000 · 1 event
- Flash Flooding and Flooding in Maryland, July 23 to 26, 2018$30,000 · 60 events
- Damaging Winds in Florida, July 23, 2018$210,000 · 60 kt wind · 7 events
- Damaging Winds in Ohio, July 23, 2018$65,000 · 50 kt wind · 2 events
- Tornado in Pennsylvania, July 23, 2018$10,000 · EF1 · 1 event
- Hail and Damaging Winds in South Carolina, July 23, 2018$800 · 1 in hail · 13 events
- Excessive Heat in California, July 23 to 25, 201811 events
- Flash Flooding and Flood in New York, July 23 to 25, 2018$7,000 · 11 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 23, 201810 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758880, 758881, 758878, 758882, 758879.